Colorado, 2014Damaging Wind in Colorado, August 23, 2014
August 23, 2014 · NWS GLD · 1 event in 1 county or zone
A line of thunderstorms moved across northeast Colorado early in the evening and weakened. One of the stronger storms brought heavy rainfall and a 60 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across northeast Colorado early in the evening and weakened. One of the stronger storms brought heavy rainfall and a 60 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 4:33 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 23, 4:33 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT SAT AUG 23 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1222 PM MDT SAT AUG 23 2014
SHORTWAVE TROUGH ROTATING AROUND THE MAIN UPPER LOW IN THE
NORTHERN ROCKIES WILL PROVIDE FORCING FOR AFTERNOON AND EVENING
THUNDERSTORMS IN NORTHEAST COLORADO. ASSOCIATED SURFACE COLD FRONT
WILL PROVIDE ADDITIONAL FOCUS FOR INITIATION AS IT MOVES INTO THE
NORTHWEST CORNER OF THE FORECAST AREA THIS EVENING. INSTABILITY
AXIS WILL BE LOCATED FROM FLAGLER NORTHEAST THROUGH YUMA
COUNTY...WHERE POST FRONTAL DEEP LAYER SHEAR WILL BE MAXIMIZED TO
30-40KTS. CONSEQUENTLY THERE WILL BE A BRIEF WINDOW WHERE A SEVERE
STORM OR TWO WILL BE POSSIBLE IN THOSE AREAS DURING THE EVENING
HOURS. STORMS WILL QUICKLY MOVE NORTHEAST AND OUT OF THE AREA
AROUND 06Z. ON SUNDAY...THE UPPER LOW WILL MOVE CLOSE TO THE
CANADIAN BORDER IN THE NORTHERN PLAINS. FLOW WILL BE A LITTLE
FLATTER ACROSS THE CENTRAL ROCKIES/HIGH PLAINS. GIVEN THE ABSENCE
OF ANY IDENTIFIABLE SHORTWAVE TROUGH FOR FORCING WILL KEEP SUNDAY
AFTERNOON DRY. TEMPERATURES TONIGHT AND SUNDAY WILL BE NEAR
NORMAL.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 320 PM MDT SAT AUG 23 2014
FORECAST CONCERNS THROUGH THE MIDDLE OF NEXT WEEK WILL BE
CONTINUED ACTIVE PATTERN AND HOW COOL TO MAKE IT THE BEGINNING OF
NEXT WEEK. SATELLITE IS SHOWING AN AMPLIFIED AND BLOCKY PATTERN
FROM THE PACIFIC INTO THE WESTERN ATLANTIC. SYSTEM IS DIVING DOWN
THE EAST SIDE OF THE EASTERN PACIFIC RIDGE AND WILL KICK OUT THE
SYSTEM THAT IS NOW MOVING TOWARD THE NORTH CENTRAL PORTION OF THE
COUNTRY. SUBTROPICAL MOISTURE LOOKS TO BE TEMPORARILY PUSHED TO
THE EAST OF THE AREA.
AT JET LEVEL...MODELS STARTED OUT WELL WITH THE ECMWF...GFS AND
CANADIAN DOING THE BEST. AT MID LEVELS...THE UKMET WAS DOING A
LITTLE BETTER THAN THE GFS...CANADIAN...AND ECMWF WITH THE NAM AND
SREF THE WORST. THE NAM LOOKED TO BE DOING THE BEST ON THE SURFACE
WIND AND PRESSURE FIELD. THE GFS WAS DOING THE BEST ON THE LOW
LEVEL THERMAL FIELD.
SUNDAY NIGHT...MAIN JET AXIS LIES TO THE NORTHWEST OF THE AREA
THROUGH THE NIGHT ALTHOUGH IT GETS CLOSER TO THE NORTHWEST CORNER
LATE IN THE NIGHT. AT THE SAME TIME...A COLD FRONT STARTS MOVING
INTO THE AREA AFTER 06Z. IN THE LATER HALF OF THE NIGHT...THE LOW
LEVEL JET PICKS UP SOME ALONG WITH WHAT LOOKS TO BE STRONG WARM
AIR ADVECTION AT MID LEVELS. THAT SHOWS UP WELL ON THE FIELDS THAT
SHOW LIFT AT 700 MB.
THE FRONT AND THE LIFT OVER THE FRONT LOOK TO BE THE MAIN DRIVING
FORCE SINCE THERE ONLY LOOKS TO BE A WEAK SHORTWAVE TROUGH MOVING
THROUGH. ELEVATED CINH LOOKS TO BE LOWEST AND ABLE TO BE OVERCOME
OVER THE NORTHERN COUPLE OF TIERS OF COUNTIES. ELEVATED CAPE IS
RATHER HIGH OVER MOST OF THE AREA. SO IT LOOKS LIKE THE HIGHEST
POPS WILL BE AFTER 06Z WITH THE POSSIBILITY OF SEVERE IF THE
MODELS ARE CORRECT. PREVIOUS FORECAST HAD A GOOD HANDLE AND ONLY
MADE SLIGHT ADJUSTMENTS IN AREA AND IN RAISING THE POPS OVER THE
FAR NORTHERN PORTION OF OUR AREA.
MONDAY/MONDAY NIGHT...ABOVE MENTIONED LIFT AND THUNDERSTORMS LOOK
TO LINGER IN THE EASTERN THIRD...ESPECIALLY IN THE NORTHEAST CORNER
...IN THE MORNING. SO WILL HAVE MORNING POPS. THEN THINGS START
GETTING INTERESTING AND EVEN MORE ACTIVE ONCE AGAIN. RIGHT REAR
QUADRANT OF THE JET IS NEAR THE NORTHWEST PORTION AT THE BEGINNING
OF THE DAY...AND BY LATE IN THE AFTERNOON IS MUCH CLOSER AND IS
AFFECTING MUCH OF THE NORTHERN HALF. THIS MOVES TO THE NORTH AND
EAST OF THE AREA AROUND THE MIDDLE OF THE NIGHT.
SOME MODEL DIFFERENCE AS TO WHERE THE FRONT IS. KNOW THAT NO TWO
STORMS ARE USUALLY ALIKE BUT THIS LOOKS A LOT LIKE A VERY
SIMILAR SCENARIO THAT OCCURRED FRIDAY AFTERNOON AND NIGHT. AM
SIDING WITH THE NAM A LITTLE MORE ON THIS SINCE IT DID BEST WITH
WHAT HAPPENED YESTERDAY. BY LATE IN THE AFTERNOON...FRONT LOOKS TO
BE DRAPED NEAR OR A LITTLE SOUTH OF INTERSTATE 70.
AT THE SAME TIME...A RATHER STRONG SHORTWAVE TROUGH MOVES FROM
SOUTHWEST TO NORTHEAST FROM LATE IN THE AFTERNOON INTO THE
OVERNIGHT HOURS. SO HAVE CHANCE POPS IN THE AFTERNOON ALTHOUGH
THEY WILL PROBABLY END UP HIGHER DEPENDING ON WHERE THE FRONT IS.
RAISED POPS IN THE NIGHT WITH SOUTH TO NORTH GRADIENT RANGING FROM
HIGH CHANCE TO LIKELY. CONSIDERING PRECIPITABLE WATER VALUES OF
1.25 TO NEAR 1.6 OVER MOST OF THE AREA AND STORM MOTIONS
PERPENDICULAR TO THE FRONT...VERY HEAVY RAINFALL ALONG WITH
SEVERE THUNDERSTORMS LOOKS LIKE A GOOD BET.
POSITION OF THE FRONT AND THE ONSET OF THUNDERSTORMS/INCREASE IN
CLOUD COVER MAKES THE FORECASTING OF HIGHS A LITTLE UNCERTAIN.
CONSIDERING THE RECENT BIAS OF THE MODELS BEING A LITTLE WARM...AM
GOING TO BE CONSERVATIVE WITH THE MAXES AND KEEP NEAR TO SLIGHTLY
COOLER THAN THE GUIDANCE.
TUESDAY...COULD BE SOME LINGERING PRECIPITATION IN THE FAR NORTH
AND EAST IN THE MORNING SO WILL KEEP A SLIGHT CHANCE THERE. A LOT
OF DIFFERENCE IN WHAT THE MODELS ARE SHOWING AT THE MID AND UPPER
LEVELS. IN GENERAL...ANOTHER ACTIVE AFTERNOON LOOKS IN STORE AS A
RIGHT REAR QUADRANT OF THE JET STARTS AFFECTING THE AREA...
ESPECIALLY IN THE NORTHWEST HALF AND CONTINUES INTO THE NIGHT.
DEPENDING ON HOW THE CONVECTION FROM THE PREVIOUS NIGHT PLAYS
OUT...THE FRONT LOOKS TO MOVE LITTLE FROM ITS MONDAYS POSITION.
THE NAM WOULD SUPPORT NEARLY THE SAME POSITION AND CONSIDERING THE
COLD POOL GENERATED...THE FRONT ACTUALLY MAY GET PUSHED A LITTLE
FURTHER SOUTH. AND AS LIKE MONDAY...A SHORTWAVE TROUGH WILL MOVE
IN FROM THE SOUTHWEST LATE IN AFTERNOON AND CONTINUES ACROSS THE
AREA DURING THE OVERNIGHT HOURS. SO ONCE AGAIN WILL HAVE CHANCE
POPS GOING IN THE AFTERNOON BUT WILL PROBABLY NEED TO BE HIGHER
DEPENDING ON WHERE THE FRONT ENDS UP. VERY HIGH PWS ONCE AGAIN SO
VERY HEAVY RAINFALL ALONG WITH SEVERE WEATHER WILL ONCE AGAIN BE
POSSIBLE.
THE HIGH TEMPERATURE FORECAST IS EVEN A LITTLE MORE PROBLEMATIC
THAN MONDAY. GOING BY THE REASONING ABOVE PLUS THE POSSIBILITY OF
THE FRONT BEING FURTHER SOUTH DUE TO MESOSCALE INFLUENCES AND
RECENT MODEL WARM BIAS AND POSSIBILITY OF A LOT MORE CLOUD
COVER...CHOSE TO GO A LITTLE COOLER OR STAY BELOW GUIDANCE. IN
SOME LOCATIONS I STILL MAY BE TOO WARM.
TUESDAY NIGHT INTO WEDNESDAY NIGHT...MODEL DIFFERENCES IN SPEED
AND AMPLITUDE OF MID/UPPER TROUGH WITH THE GFS MUCH FASTER THAN
THE CANADIAN AND ECMWF THE CLOSEST WITH EACH MODEL SWAPPING PLACES
AS TO WHICH IS THE SLOWEST AND THE MOST AMPLIFIED/WOUND UP.
CONSIDERING THE CURRENT AMPLIFIED...BLOCKY AND RETROGRADING
PATTERN...NATIONAL ANALYSIS/DISCUSSION...AND ENSEMBLE OUTPUT...
THE SLOWER AND MORE AMPLIFIED SCENARIO DOES MAKE MORE SENSE.
ALL IN ALL IT LOOKS LIKE MID AND UPPER LEVEL LIFT COMBINED WITH A
BOUNDARY DRAPED OVER OR NEAR THE FORECAST AREA WILL KEEP THE PERIOD
WET AND COOL. THIS WILL BE THE PERIOD WITH THE HIGHEST POPS. LIKED
WHAT THE INIT GAVE ME AND MADE NO CHANGES. ALTHOUGH IF THE SLOWER
SOLUTION ENDS UP BEING RIGHT...POPS WILL NEED TO BE HIGHER
WEDNESDAY AND WEDNESDAY NIGHT.
THURSDAY THROUGH SATURDAY...MODEL DIFFERENCES CONTINUE AND WILL
FOLLOW THE REASONING GIVEN ABOVE. THURSDAY AND THURSDAY NIGHT LOOK
TO BE THE TRANSITION PERIOD FROM THE WET PERIOD TO A DRIER PERIOD.
THE INIT GAVE ME SLIGHT CHANCE TO LOW CHANCE POPS AS ABOVE SYSTEM
LEAVES THE AREA. AGAIN A SLOWER SOLUTION COULD FORCE THE POPS TO
BE A LITTLE HIGHER THAN WE CURRENTLY HAVE. FRIDAY AND SATURDAY
LOOK DRY AS RIDGE BUILDS INTO THE AREA WITH THE STORM TRACK WELL
NORTH OF THE REGION.
TEMPERATURES THROUGH THE ENTIRE PERIOD LOOK NEAR TO A LITTLE BELOW
NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 528 PM MDT SAT AUG 23 2014
VFR CONDITIONS SHOULD PERSIST THROUGH THE PERIOD AT BOTH
KGLD...WITH THE POSSIBILITY FOR MVFR IF AN INTENSE THUNDERSTORM
WERE TO MOVE OVER A TERMINAL. CONFIDENCE REMAINS HIGHER IN
THUNDERSTORM OCCURRENCE AT KMCK THAN KGLD AS THUNDERSTORM
ACTIVITY OVER EASTERN COLORADO SHOULD SLIDE NORTH AND EAST.
SOUTHERLY WINDS SHOULD SHIFT TO MORE OF A NORTHERLY DIRECTION AS
SURFACE LOW/COLD FRONT MOVE EAST.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...BULLER
AVIATION...DR
Hazardous weather outlook, Aug 23, 9:41 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SAT AUG 23 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240930-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SAT AUG 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO THIS
AFTERNOON AND MOVE ACROSS FAR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA DURING THE EVENING. STORMS WILL REMAIN MAINLY NORTH OF A
LINE EXTENDING FROM FLAGLER COLORADO TO MCCOOK NEBRASKA AND ARE
EXPECTED TO DIMINISH AFTER MIDNIGHT. NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS
THE CENTRAL HIGH PLAINS REGION THROUGH THE REMAINDER OF THE
FORECAST PERIOD. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 23, 5:14 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SAT AUG 23 2014
COZ090-240100-
YUMA COUNTY CO-
614 PM MDT SAT AUG 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 700 PM
MDT...
AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF OTIS...OR 13 MILES SOUTHEAST OF AKRON...MOVING EAST AT
25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY...HEARTSTRONG AND ABARR.
LAT...LON 4033 10243 3972 10236 3974 10280 4030 10279
TIME...MOT...LOC 0014Z 266DEG 20KT 4003 10302
JN
Thunderstorm Wind, Yuma
- When
- August 23, 6:25 PM MST
- Where
- Yuma County, 5.51 mi SSE of Schramm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -102.530
Spotter estimated 60 mph wind gusts at the intersection of Road R and Road 32.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 23, 20141 death · $270,000 · 5 events
- Flash Flooding and Flood in Iowa, August 23, 2014$1.1 million · 60 events
- Flooding in Montana, August 23 to 31, 2014$1.6 million · 7 events
- Flash Flooding in Indiana, August 23, 2014$60,000 · 2 events
- Damaging Winds and Lightning Strike in Tennessee, August 23, 2014$41,000 · 61 kt wind · 6 events
- Tornadoes and Flash Flooding in South Dakota, August 23 to 24, 2014EF1 · 5 events
- Flash Flood and Hail in South Dakota, August 23 to 24, 2014$23,000 · 1 in hail · 5 events
- Damaging Wind and Lightning Strike in Illinois, August 23, 2014$25,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 23, 2014$18,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Utah, August 23 to 25, 20141.5 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, August 23 to 24, 2014$5,000 · 52 kt wind · 6 events
- Damaging Winds in Florida, August 23, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532835.